Kansas, 2007Tornado in Kansas, August 24, 2007
August 24, 2007 · NWS TOP · 1 event in 1 county or zone
A weak low level boundary interacted with a thunderstorm updraft in Brown County, and produced a weak tornado witnessed by a local deputy and a fire fighter. Minor tree damage was reported.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak low level boundary interacted with a thunderstorm updraft in Brown County, and produced a weak tornado witnessed by a local deputy and a fire fighter. Minor tree damage was reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 24, 3:09 PM CST, 22 minutes earlier.
Area forecast discussion, Aug 24, 3:09 PM CST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
409 PM CDT FRI AUG 24 2007
.DISCUSSION...
ONCE AGAIN SHORT TERM CONCERNS ARE SHORTWAVE INFLUENCES FOR THE
OVERNIGHT HOURS HENCE PRECIPITATION CHANCES AND MOVEMENT OF FRONTAL
BOUNDARY. CONCERNS FOR SATURDAY ARE CLOUD TRENDS AND TEMPERATURES.
LATEST WATER VAPOR AND PROFILERS SHOWING ONE SHORTWAVE FROM CENTRAL
NEBRASKA ACROSS CENTRAL KANSAS PHASING AND DEEPENING LONG WAVE
THROUGH ACROSS THE CENTRAL PLAINS. ANOTHER SHORTWAVE WAS UPSTREAM
OF THIS HEADING SOUTHEAST INTO WESTERN NEBRASKA. SURFACE PATTERN
HAD A STATIONARY BOUNDARY MEANDERING FROM SOUTHWEST KANSAS INTO
NORTHWEST MISSOURI AND SOUTHEAST IOWA. SOUTHERLY WINDS AHEAD OF
FEATURE KEPT HIGHS MAINLY IN THE MIDDLE 80S THIS AFTERNOON WITH
PORTIONS OF NORTH CENTRAL KANSAS HELD TO THE LOWER 70S. AS ONE
SHORTWAVE EXITED THE AREA THIS MORNING STORMS DIMINISHED BUT NEXT
WAVE EXITED NORTHEAST COLORADO AND NOW MOVING THROUGH CENTRAL
KANSAS/NEBRASKA PUSHED ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS
INTO NORTH CENTRAL KANSAS. AHEAD OF THIS FEATURE INCREASING LOW
LEVEL FLOW OVER THE FRONT AS CAUSED STORMS TO POP UP ALONG THE FRONT
OVER THE NORTHERN COUNTIES SPREADING SOUTH TO ALONG THE TURNPIKE.
ACTIVITY LOOKS TO BE MAINLY LOCALLY HEAVY RAIN ON RADAR WITH
PERHAPS SOME GUSTY WINDS WITH THE STRONGER STORMS.
EXPECT SCATTERED THUNDERSTORMS TO DIMINISH OVER THE NORTH CENTRAL
COUNTIES QUICKLY THIS EVENING WITH ACTIVITY TAPERING OFF MID TO LATE
EVENING OVER THE REST OF NORTHEAST KANSAS. PROXIMITY OF FRONT AND
SOME OVERRUNNING TO KEEP PRECIPITATION LINGERING EAST CENTRAL AFTER
MIDNIGHT. AGAIN MAIN CONCERNS FOR EVENING HOURS WOULD BE LOCALLY
HEAVY RAINFALL...WITH POSSIBLY SOME GUSTY WINDS. WITH THUNDERSTORMS
MOVING ALONG...WILL NOT CARRY AND FLASH FLOOD WATCH BUT LOCALLY
FLASH FLOODING STILL POSSIBLE ESPECIALLY OVER THE NORTHERN COUNTIES
THAT HAD THE HEAVY RAIN LAST NIGHT. SOME CAPPING OVER THE EAST
CENTRAL COUNTIES BUT ELEVATED POTENTIAL FOR SEVERE STORMS WITH GUSTY
WINDS AND HAIL STILL POSSIBLE INTO THE EVENING HOURS. HAVE LOWS
TONIGHT FALLING INTO THE LOWER 60S NORTH CENTRAL AND FAR NORTHERN
COUNTIES...WITH MID TO UPPER 60S SOUTHEAST CORNER.
ON SATURDAY...NORTHWEST FLOW WITH MAIN IMPULSES OFF TO THE
EAST...THUS DRY FORECAST. KEPT GOING HIGHS IN THE LOWER TO MIDDLE
80S. MODELS HINTING OF SOME MID LEVEL CLOUDINESS PUSHING IN FROM
THE NORTHWEST. MORE CLOUDS AND TEMPERATURES COULD BE COOLER THAN
GOING FORECAST.
MAIN QUESTION FOR SATURDAY NIGHT AND SUNDAY IS THE POTENTIAL
FOR ELEVATED CONVECTION SATURDAY NIGHT AND INTO SUNDAY. THERE IS
SOME VARIANCE IN THE STRENGTH AND QUALITY OF THE MOISTURE RETURN AND
THUS THE INSTABILITY ALOFT...WITH VALUES RANGING FROM AROUND 1000
J/KG TO AROUND 2500 J/KG IN THE NORTH CENTRAL COUNTIES AROUND 09Z.
FORCING ALSO ISN/T VERY STRONG...BUT THE MODELS OFTEN TEND TO BE TOO
WEAK ON LOW LEVEL JET STRENGTH ESPECIALLY AT LONGER RANGES. IN THE
WARM AIR ADVECTION THERE WILL BE SOME SHEAR BUT AGAIN NOT TOO MUCH
EXPECTED FOR PERSISTENT ORGANIZED CONVECTION. THERE SEEMS TO BE
ENOUGH INGREDIENTS IN PLACE FOR SOME MENTION OF PRECIPITATION
SATURDAY NIGHT AND INTO SUNDAY MORNING...WITH THE INSTABILITY
SPREADING EAST WITH TIME. A DECREASING LOW LEVEL JET AND WARMING MID
LEVELS SHOULD END ANYTHING BY MID DAY SUNDAY. SHOULD HAVE ENOUGH
AFTERNOON SUN AND MIXING TO PUSH HIGHS BACK INTO THE LOWER 90S FOR
MOST LOCATIONS. NOT A LOT OF COOLING IS EXPECTED SUNDAY NIGHT WITH
LOW LEVEL WINDS IN THE 15-40KT RANGE...WITH EVEN WARMER TEMPS ON
MONDAY WITH WESTERLY WIND COMPONENT DEEPENING AHEAD OF LOW PRESSURE
TO THE NORTH.
THE VAST MAJORITY OF THE MEDIUM RANGE MODELS AND GFS ENSEMBLES ARE
IN VERY GOOD AGREEMENT FOR MONDAY NIGHT THROUGH FRIDAY. MAIN
WESTERLIES WILL REMAIN WELL NORTH WITH A SOMEWHAT PROGRESSIVE LARGE
SCALE CIRCULATION REGIME WITH GULF OF ALASKA CYCLONE PUSHING
EAST...FORCING A SHORTWAVE TO ROTATE AROUND THE HUDSON BAY LOW AND
DROP A FAIRLY SIGNIFICANT ANTICYCLONE SOUTH THROUGH THE PLAINS. THE
ASSOCIATED COLD FRONT SHOULD ENTER THE AREA LATE TUESDAY
AFTERNOON...SLIDING SOUTH ACROSS THE AREA BY WEDNESDAY EVENING. MID
LEVEL TEMPS SHOULD BE COOL ENOUGH FOR AT LEAST SCATTERED CONVECTION
ALONG THE BOUNDARY...AND WITH SUCH GOOD MODEL AGREEMENT HAVE
INCREASED POPS WITH THE FRONT. 850MB TEMPS DROP INTO THE LOWER TEENS
BY THURSDAY AFTERNOON AND COMBINE WITH AN EAST TO NORTHEAST SURFACE
WIND TO PROVIDE NEAR TO BELOW NORMAL TEMPS TO END THE WORK WEEK.
.AVIATION...
WITH UPPER SHORTWAVE MOVING ACROSS HAVE THUNDERSTORMS IN THE
VICINITY OF ALL THE TAFS SITES. GENERALLY VFR ON CIGS BUT WITH THE
TSTMS HAVE GONE WITH SOME TEMPO GROUPS FOR IFR VSBYS/MVFR CIGS.
HAVE GONE WITH MAINLY SHOWERS IN VCNTY OF KMHK TAF SITE AFTER 01Z
THEN VFR THERE AFTER 04Z. FOR THE KTOP AND KFOE TAF...THUNDER IN
THE VICINITY THROUGH ABOUT 03Z. FOR THE OUTER PERIODS...WITH CLOUDS
THINNING LATE NIGHT AND LIGHT WINDS...PUT SOME MVFR VSBYS 4-5 MILES
IN LIGHT FOG 10Z-13Z.
&&
.TOP WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Aug 24, 3:04 PM CST, 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
404 PM CDT FRI AUG 24 2007
KSZ008>012-020>024-026-034>040-054>056-058-059-252115-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
404 PM CDT FRI AUG 24 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.
.DAY ONE...TONIGHT
SCATTERED TO NUMEROUS THUNDERSTORMS WILL AFFECT THE AREA THIS
EVENING. THE MOST ACTIVITY WILL BE SOUTHEAST OF A LINE FROM
COUNCIL GROVE TO VALLEY FALLS...WITH A FEW OF THE STORMS IN THIS
AREA THIS EVENING POSSIBLY BEING SEVERE AND PRODUCING LARGE HAIL
AND DAMAGING WINDS. LOCALLY HEAVY RAINS MAY ALSO FALL IN
NORTHEAST AND EAST CENTRAL KANSAS THIS EVENING AND CAUSE FLASH
FLOODING...ESPECIALLY IN AREAS THAT RECEIVED HEAVY RAINFALL
THURSDAY NIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A SLIGHT CHANCE FOR THUNDERSTORMS EXISTS FOR MOST OF NORTH CENTRAL
KANSAS SATURDAY NIGHT...AND FOR MUCH OF THE AREA SUNDAY MORNING.
THUNDERSTORM CHANCES RETURN TO PORTIONS OF NORTH CENTRAL AND
NORTHEAST KANSAS TUESDAY...WITH THE CHANCES SPREADING ACROSS THE
ENTIRE AREA FOR TUESDAY NIGHT AND WEDNESDAY. SOME CHANCE FOR
THUNDERSTORMS WILL LINGER IN MUCH OF EAST CENTRAL KANSAS WEDNESDAY
NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS MAY BE NEEDED THIS EVENING IN EAST CENTRAL KANSAS. SPOTTERS ARE
ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH TO THE
NATIONAL WEATHER SERVICE IN TOPEKA.
Tornado, Brown
- When
- August 24, 3:31 PM CST to 3:32 PM CST
- Where
- Brown County, 1 mi S of Everest
- Rating
- EF0
- Path length
- 0.1 mi
- Path width
- 25 yd
- Reported by
- Law Enforcement
- Coordinates
- 39.666, -95.430
Deputy and Fire Fighter observed a brief tornado. A weak tornado damaged part of a cornfield and toppled the upper portion of a tree at 5180 334th Road.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Wind in Michigan, August 24, 20075 injured · $40 million · EF3 · 3 events
- Tornadoes and Damaging Winds in Michigan, August 24, 20071 injured · $26 million · EF2 · 48 events
- Hail and Damaging Winds in Georgia, August 24, 20071 injured · $2.4 million · 1 in hail · 32 events
- Flash Flood and Hail in Arizona, August 24, 2007$10 million · 61 kt wind · 4 events
- Hail and Damaging Winds in Alabama, August 24 to 25, 2007$3.0 million · 50 kt wind · 9 events
- Lightning Strike in Wisconsin, August 24, 2007$1.9 million · 1 event
- Hail and Damaging Winds in Indiana, August 24, 2007$445,000 · 70 kt wind · 21 events
- Hail and Damaging Winds in Tennessee, August 24 to 25, 2007$557,000 · 1 in hail · 5 events
- Hail and Damaging Winds in Texas, August 24, 2007$300,000 · 1 in hail · 13 events
- Damaging Winds in Illinois, August 24, 20071 injured · $244,000 · 61 kt wind · 9 events
- Hail and Damaging Winds in Alabama, August 24, 20072 injured · $58,000 · 1 in hail · 14 events
- Hail and Damaging Winds in Tennessee, August 24, 2007$61,000 · 1 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 54701.